Texas, 2023

Hail and Lightning Strike in Texas, May 15, 2023

May 15, 2023 · NWS FWD · 2 events in 2 counties and zones

Showers and thunderstorms developed near a cold front across portions of North and Central Texas. An isolated severe storm produced quarter size hail in Dallas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms developed near a cold front across portions of North and Central Texas. An isolated severe storm produced quarter size hail in Dallas County. Unfortunately, a dad and his son lost their lives due to a lighting strike in the Valley Mills area of Bosque County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 15, 1:27 PM CST, 30 minutes earlier.

Area forecast discussion, May 15, 1:27 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
227 PM CDT Mon May 15 2023

...New Long Term...

.SHORT TERM... /Issued 136 PM CDT Mon May 15 2023/
/This Afternoon Through Tuesday/

Showers and storms have begun to develop across the region
slightly earlier than anticipated, and an increase in activity is
expected to continue through the afternoon and evening. Convection
will likely be loosely organized into two regions: (1) near/just
behind a slow-moving cold front oriented from western Central
Texas to eastern North Texas, including the DFW Metroplex, and (2)
across Central Texas ahead of the front. Severe weather is not
anticipated today, but any stronger storms that develop could be
capable of producing small hail and gusty winds. Perhaps the main
threat, however, is expected to be heavy rainfall. Abundant
column moisture and slow-moving, training thunderstorms could
result in a quick couple inches of rain and isolated instances of
flooding, particularly in any urban areas. Frequent lightning
will also be possible with any thunderstorms through the evening
hours.

By late evening, any ongoing showers and storms should largely
diminish with the loss of daytime heating, though the cold front
may continue to supply enough lift to maintain a few showers and
storms overnight. The front will gradually make its way into
Central Texas late tonight but will lose quite a bit of its
momentum as it moves south. This will set the stage for additional
thunderstorm development near the frontal boundary across Central
Texas as early as tomorrow morning. Similar to today, severe
weather is not expected, though gusty winds and small hail will be
possible with any stronger storms.

Behind the front, temperatures won't see a very drastic change,
though slightly drier air and an increase in clouds will keep us a
little cooler tomorrow (and certainly not as muggy) with high
temperatures in the upper 70s to low 80s.

Barnes

&&

.LONG TERM... /NEW/
/Wednesday through next Monday/

North Central Texas will experience warm, yet mostly rain-free
conditions from Wednesday through much of Friday as the region
remains under the influence of a subtle northwesterly flow regime.
A cold frontal passage late Friday should provide another
opportunity for rain by week's end, followed by a nice upcoming
weekend.

In the wake of the frontal passage expected late tonight, weak
northerly flow will linger at the surface on Wednesday,
maintaining a fetch of slightly drier dewpoints areawide. Model
guidance still hints at the possibility of some convection forming
in the northwesterly flow well upstream of North Texas Thursday night,
but most of this activity should decay before reaching our area.
Just to be on the safe side, kept some low end PoPs across the far
west/northwest areas through Thursday/Thursday night.

As surface high pressure builds to the east of the region later
Thursday into Friday, southerly low level flow will increase
across the area, transporting higher dewpoints into North Texas.
This rich moisture, coupled with increased daytime temperatures
approaching 90 degrees in many areas, will produce sticky
conditions by Friday afternoon. One saving grace is that wind
speeds will remain a bit elevated on Friday, providing a little
cooling relief.

The next potential weather maker is a cold front which will push
into the far northern counties by Friday evening. Coupled with a
stout shortwave trough transiting the Central Plains during the
same time frame, enough lift will be present to promote at least
scattered convection across the northern third of the forecast
area in the late Friday afternoon through Friday night timeframe.
Believe some precipitation will accompany the front as it pushes
through the remainder of North and Central Texas late Friday night
into Saturday morning, and maintained lower PoPs south of I-20
through 12z Saturday. Not expecting a widespread severe weather
event Friday night, but a few of the storms may be briefly severe,
with hail and strong winds being the primary threat.

Saturday through next Monday actually look pretty nice in most
locales, as high pressure reasserts itself in the wake of Friday's
front. High temperatures will retreate to the upper 70s and lower
80s areawide during the period, just a tad below climatic norms
for this time of the year.

Bradshaw

&&

.AVIATION... /Issued 1257 PM CDT Mon May 15 2023/
/18Z TAFs/

Showers and isolated storms have begun to develop on the
southwest corner of D10, and an increase in shower and
thunderstorm activity is expected through the afternoon. Direct
terminal impacts will most likely occur between 23-02Z this
evening, though some extension on either side of this time period
is possible depending on how things evolve through the afternoon.
Severe storms are not expected, but small hail and gusty winds
will be possible with any stronger storms.

A cold front is expected to arrive in D10 around 23-00Z with a
slightly later arrival time around 05Z for KACT. Frontal passage
will result in a north wind shift at all terminals, but wind
speeds are expected to remain around 5-7 knots or less behind the
front. MVFR stratus will invade the region again Tuesday morning,
with IFR and a few additional showers likely for KACT. North winds
will increase to 8-10 knots by mid to late morning with VFR
expected from midday through the end of the period.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    66  83  63  84  64 /  60  10   0   5   5
Waco                64  79  61  81  62 /  50  20   5   5   0
Paris               63  78  60  79  61 /  50  10   0   5   5
Denton              61  81  58  82  60 /  60  10   0   5   5
McKinney            63  80  60  81  62 /  60  10   0   5   5
Dallas              66  82  63  84  64 /  60  10   0   5   5
Terrell             65  80  61  81  62 /  60  20   0   5   5
Corsicana           66  81  63  82  64 /  40  20   5   5   0
Temple              64  79  61  82  62 /  50  30   5  10   0
Mineral Wells       61  82  59  84  60 /  60  10   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 15, 12:46 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
146 PM CDT Mon May 15 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
146 PM CDT Mon May 15 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There is a chance of thunderstorms across much of the region today
and tonight. Severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Storm chances continue across Central Texas on Tuesday. There is a
slight chance of storms along the Red River late Wednesday, then
along and west of Highway 281 late Thursday. Better storm chances
arrive by late Friday with a stronger cold front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 1:41 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
241 PM CDT Mon May 15 2023

TXZ118-119-152015-
Tarrant TX-Dallas TX-
241 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of east central Tarrant
and northwestern Dallas Counties through 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Prairie, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dallas, Fort Worth, Arlington, Irving, Grand Prairie, Mesquite,
Carrollton, Euless, Desoto, Cedar Hill, Coppell, Duncanville, Farmers
Branch, University Park, Addison, Highland Park, Cockrell Hill,
Pantego, Cedar Hill State Park and Dallas Love Field.

This includes the following highways...
 Interstate 35E between mile markers 420 and 443.
 Interstate 20 between mile markers 449 and 464.
 Interstate 30 between mile markers 26 and 56.
 Interstate 45 between mile markers 280 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3281 9661 3255 9699 3272 9718 3299 9690
      3299 9685
TIME...MOT...LOC 1940Z 225DEG 27KT 3270 9703

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Reeves

The radar

The Dallas/Ft Worth radar (KFWS), 44 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Dallas

When
May 15, 1:57 PM CST
Where
Dallas County, 1.8 mi NE of Sowers
Measured
1 in hail
Reported by
Public
Coordinates
32.840, -96.960

A report of quarter size hail was received via mPING.

Lightning, Bosque

When
May 15, 3:00 PM CST
Where
Bosque County, 7.95 mi WNW of West Womack Arpt
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.779, -97.381

A father and his son were struck by lightning walking home from the bus stop. The father died the same day but the son died weeks later, in June.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Bosque2023-05-1534MaleOutside/Open AreasDirect
Lightning, Bosque2023-06-166MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100468, 1101103.